Good news or bad?

Hi all,

This morning I went to the hospital for my monthly monitoring of both eyes with wet AMD. The doctor told me that she didn't think that the injections were doing anything for me and she had discussed this with the head Consultant, who agreed with her. She said my eyes hadn't changed within the past 8 months and they would now only see me every 6 weeks and if things stayed the same gradually stretch the monitoring time.. The injection certainly made a difference in the early treatment of my left eye. When looking at text with just one eye, it was all wavy..

I'm not sure if I should be celebrating or concerned!!

7 Replies

oldestnewest
  • Dear Bobbie915,

    The function of the injections for wet AMD is to suppress the abnormal blood vessels, stabilise the eye, maintain vision and prevent further damage. Therefore, if the eye becomes stable for a period of time, due to the abnormal blood vessels being successfully suppressed, then there will be no function for the injections. However, it is possible that the wet AMD may become active again, in which case further injections would be needed.

    It may be worth ringing the ophthalmologist's secretary and establishing if they are not giving you injections because there is no current need as your eyes are stable or if this is not the case, what their reason is.

    I am copying the link to our booklet on Treatments and our Essential guide to wet AMD:

    macularsociety.org/sites/de...

    macularsociety.org/sites/de...

    Please do not hesitate to contact us if we can be of any further help. The Macular Society helpline is open 9am – 5pm Monday to Friday on 0300 3030 111.

    Kind regards,

  • Hi Bobbie,

    If there has been no change in your eyes for 8 months I presume that the injections have kept the wet AMD at bay. The fact that the clinic wants to see you now only every 6 weeks and they hope to extend the time between monitoring, probably means that there is no more leakage, unless of course your condition is so bad that they have given up, which I sincerely hope is not your case. You only mention the monitoring; you didn't say how often you had the injections, or when you had your last one and bad your vision is.

    Some clinics have now taken to giving injs only as and when needed rather than a long-term continuous schedule, although the latter is said to be more effective. Possibly something to do with saving money. The drugs injected are there to prevent new bloodvessels from growing and to dry up existing ones. The drugs stay in your system only for a certain time, so it is quite possible that the vessels will eventually start growing again and more injs are needed. That is the bad news! Sorry to sound so pessimistic but there is also much to be optimistic about. The time span varies from person to person and even from eye to eye. At least you will get a break from this awful treatment. That is the good news! What should have been a years' initial treatment has been cut short to 8 to 10 months with a couple of people I know personally. One of them has now got to go back for more injs. They are not a cure for AMD but luckily in many cases they are the holding back of time.

    Best wishes

  • Many thanks for the reply, Ayayay.

    The last injections I had in both eyes, was 4 weeks ago. My left eye was the first to go, followed by the right about 3 months later. After the initial 3 injections each month, I have been having them every 2 months. So that's about a year for my right eye and a few months longer for the left. Before I had the first injection, my vision in the left eye was very poor. A line of text was wavy, distorted and unreadable. The injections must have done something as that problem was resolved fairly quickly. My right eye never got to that stage as I knew the signs and reported it quickly.

    One of the doctors I saw some months ago, told me that he wasn't happy and didn't think the treatment was working for me as it should and perhaps they would try something else. I heard nothing further about that. Is that why I have this niggling doubt about being good or bad news?

    Each visit I am asked if I have noticed any change in my sight - I honestly say that I haven't. I am able to use my laptop, iPad and kindle so I wouldn't have thought that things are so bad they have given up on me!!

    When I'm at the hospital, I can never remember the questions to ask. I really must take a few notes with me next time.

    Best Wishes x x x

  • I can see why you are concerned, Bobby. I find the fact that you have been monitored every month odd. I am only monitored every 3 months. So it must be something more than straight-forward wet AMD if I may call it that. You are right, though. They would not give up on you unless you had lost your central vision. It is more likely that for the time being the injections cannot improve the things that may entail a number of different aspects of eye conditions. You really need to ask your consultant exactly what the problem is. If there was still a leakage, surely they would try a different drug. And indeed, it is always a good idea to take some notes with you. I too tend to forget what I had wanted to ask unless I have my notes handy. I would be most interested to now how things develop for you. But most of all, keep your chin up. Good Luck. xx

  • Hmmmm well I see what you mean, but think u can celebrate, my friend who has dry macula which is better than wet sees wavy lines as well! Is your vision better ? Well done yaaaaay a little celebration is in order xx

  • Hi Bobbie, sounds like a celebration to me. If your vision is stable there's no need for the inj. I would still check every week with the amsler grid though. Best of luck going forward.

  • Thank you lovely people for the encouraging comments. The doctor gave me a print out of the Amsler grid and told me to check every week or two. I have been checking the grid I have on my laptop. When she handed the print out to me, I said, oh on my laptop that one has a black dot in the middle. She replied, that one also has a dot in the middle, you probably can't see it because of the drops you have had in your eyes!!!! I will let you know what happens - especially if it is all good. x x x x

You may also like...